Anyone taking oral birth control may want to set up an appointment with their gynecologist doctor concerning the recent findings of a study in the Journal of Sexual Medicine. The study involved an investigation into the amount of sex hormone binding globulin, also known as SHBG both before and after discontinuing the oral contraceptive birth control pill. As a result of the research, the study found that women who were on the pill could potentially be subject to long term problems as a result of low levels of unbound testosterone. These problems include sexual, mental, and metabolic health issues.SHBG is the protein responsible for binding testosterone, which makes it unavailable in a woman’s body when it comes to their physiology. Even those women who stopped taking the pill did not return to SHBG levels found in those women who had never taken the pill, suggesting that the problems the oral contraceptive introduced were not merely restricted to the time period in which the use was continuing. The problems themselves were likely to manifest in sexual dysfunction if not treated.For women taking oral contraceptives, the study proves to be a reason to make an appointment with their gynecologist doctor to hash out their risk for elevated SHBG levels. It is also a reason for physicians to warn their patients that the use of oral contraceptives could result in a number of sexual side effects. These side effects could include a decreased sexual desire and decreased arousal, as well as limitations on natural lubrication and a possible increase in pain during sexual activity. It is also a boon in the category of diagnosing women who come to them with these problems, as there could be a link between the hormone imbalance and the birth control they are on.The study does not mark the first time oral contraceptives have been the subject of controversy. There have been several studies since the 1970s that have shown that there may be a link between oral birth control and the reports of negative sexual side effects. These reports included diminished arousal and lowered frequency of sexual activity. There have also been reports linking birth control with diminished enjoyment of sex for a variety of reasons. While testosterone is typically associated with men, it plays an important role in healthy female sexuality as well.If you’ve been taking oral contraceptives and have experienced any sexual side effects, you may wish to talk to your gynecologist doctor and bring up this study as a possible link.